Could Drugs Be the Cause of Your Weight Gain

in Overall Health by

Some drugs have a bad reputation that they can make you gain weight. And yes this is right, but sometimes it is possible to avoid it.

When we take a specific drug for a long time and start gaining weight, we should not put blame on it alone. There are also a number of factors that need to be taken into account: individual sensitivity to certain substances, genetic predisposition, gender, age, and often your mental state.

Sedative Drugs

There is no evidence you can gain weight from them. Even on the contrary sometimes they lead to weight loss by fighting depression, they sooth quenchless hunger, which is often due to nervous stress. Sometimes its increased consumption can cause a more indirect weight gain – progressively losing dynamism where your body spends fewer calories.

Some medicines taken for severe psychological traumas can also cause weight gain, as they increase appetite, affecting the hypothalamus.

Advice

Even if taken in small quantities, these medicines are anything but harmless. Therefore, when you want to get rid of a discomfort, do not resort to the easiest way by taking pills.

There are other alternative ways like phytotherapy, relaxation, yoga, homeopathy, or getting more physically active.

Estrogen and progesterone

Hormonal treatments during menopause or taking contraception cannot be held responsible since they do not necessarily lead to weight gain. For example, women who undergo hormonal treatment can gain the same percentage of weight like women who are not treated during menopause.

Usually, during this period, women experience a life change crisis and this could biologically reflect on their body.

The same situation can be seen in 30% of women who take oral contraceptives, but in this case the weight gain could be 2-3 kg. This is due to retention of salts and water in the body, as well as to increased appetite for sweet things due to progesterone.

Advice

When your weight has increased by 2-3 kg, you can simply reduce sugar and alcohol intake as well as fat in your diet. But when you gain more than 3 kg, you should ask your gynecologist for a diet advice. Increasing physical activity can help some women and in others – psychotherapy.

Corticoids

You can gain weight from cortisone intake and this can be explained biologically.

This hormone stimulates formation of fats in the body and changes their distribution by accumulating them in the area around the neck, face and abdomen as well as increasing appetite. All these effects can be noticed when cortisone is taken for more than 1 month.

In cases where you need to take cortisone for infectious diseases, rheumatism, asthma or immune deficiency, you can fight weight gain with dieting.  You need to reduce sugar, fat and salt intake.

You should increase the consumption of proteins (fish or grains) to avoid muscle softening (another side effect of the cortisone) and also maintain the necessary amount of calcium in the body.

Vitamins and minerals

Do not be afraid of vitamins and minerals since they do not lead to weight gain. However, substances designed to increase appetite, contain sugars.

So, the best remedy against fatigue is good life hygiene – the balance between food, rich in vitamins, enough sleep and time to rest.

Taking medicines at the right time

It was found that the impact of the pills and their optimal effect are directly dependent on the time they are taken. This kind of treatment is called chronotherapy. Not only can be the best effect achieved, but also with minimal side effects.

For example, corticoids should be taken in the morning and antidepressants in the evening. So always follow the prescription for the hours you should take the medication.